Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 72, NWS Paducah, KY

October 29, 20094 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Oct 29, 2009, 9:49 PM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 9:49 PM CDT (02:49 UTC)
Expired
Oct 30, 2009, 3:45 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Carter County, MO, Ripley County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 171 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
3.9
Supercell composite
25.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 3:00 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT THU OCT 29 2009

.DISCUSSION...

SHORTER TERM...MAIN FORECAST CONCERN CONTINUES TO BE THE POTENTIAL
FOR HEAVY RAIN AND FLASH FLOODING TONIGHT THROUGH FRI NIGHT.

LATEST MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT ON THE TIMING
AND EVOLUTION OF OUR NEXT WEATHER SYSTEM. AS LOW PRESSURE
CURRENTLY OVER THE SOUTHERN HIGH PLAINS SHIFTS NORTHEAST...IT WILL
DRAG A COLD FRONT TOWARDS THE MISSISSIPPI RIVER BY 12Z FRIDAY. THE
INFLUX OF COPIOUS GULF MOISTURE AHEAD OF THIS SLOW MOVING BOUNDARY
WILL RESULT IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE REGION. LATEST NUMERICAL GUIDANCE CONTINUES
TO HAMMER OUR WESTERN COUNTIES OF SE MO AND SW IL...ESP LATER
TONIGHT. AM CONCERNED THAT MANY CLASSIC PARAMETERS ARE COMING
TOGETHER TO SUPPORT THE HEAVY RAIN THREAT OVERNIGHT IN PORTIONS OF
SE MO AND SW IL. GFS FORECAST SOUNDINGS INDICATE VERY HIGH PWS
/OVER 2.1 INCHES/...VERY DEEP AND WARM CLOUD LAYER EXCEEDING 15K FT
AND THE DEVELOPMENT OF A STRONG...MOISTURE LADEN LOW LEVEL JET
DURING THE OVERNIGHT HOURS. THESE PARAMETERS...COMBINED WITH THE
VERY SLOW MOVEMENT OF THE SYSTEM...WARRANT THE ATTENTION WE ARE
GIVING IT.

MEANWHILE...FURTHER EAST...EXPECT THE INITIAL PUSH OF SHOWER ACTIVITY
LATE THIS AFTERNOON AND THIS EVENING...BUT A PERIOD OF MAINLY DRY
WEATHER MAY OCCUR TONIGHT INTO FRIDAY MORNING AS MOST OF THE
ACTIVITY FOCUSES BACK TO THE WEST NEAR THE BOUNDARY.

THE AXIS OF HEAVIEST RAINS WILL GRADUALLY TRANSLATE EAST ACROSS
THE REGION ON FRIDAY...EVENTUALLY IMPACTING SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WESTERN KENTUCKY. HOWEVER...WITH THE BRUNT
OF THE RAINFALL OCCURRING OVER THE WESTERN HALF OF THE AREA...AND
RELATIVELY HIGH FLASH FLOOD GUIDANCE VALUES IN THE EAST...WE HAVE
DECIDED TO KEEP SOUTHWEST INDIANA AND THE PENNYRILE REGION OF
WESTERN KENTUCKY OUT OF THE WATCH...AT LEAST FOR NOW. NOT TO IMPLY
THIS REGION WILL NOT RECEIVE ITS FAIR SHARE OF RAIN...AND COULD HAVE
SOME STANDING WATER ISSUES...BUT THE OVERALL EVENT TOTALS WILL BE
LESS IN THAT REGION. BY THE TIME THE EVENT COMES TO AN END ON
SATURDAY...WE EXPECT RAINFALL TOTALS OVER MUCH OF SOUTHEAST MISSOURI
IN THE 3 TO 5 INCH RANGE...WITH 2 TO 3 INCHES POSSIBLE OVER SOUTHERN
ILLINOIS AND FAR WESTERN KENTUCKY. BY COMPARISON...SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WESTERN KENTUCKY ARE FORECAST TO RECEIVE
ONLY 1 TO 2 INCHES DURING THE EVENT.

TEMPERATURES WILL LIKELY REMAIN STEADY OF RISE SLOWLY TONIGHT AS
HIGHER DEW POINTS WORK IN ON BRISK SELY FLOW. WEST OF THE COLD FRONT
FRI...TEMPS WILL MOVE LITTLE OR EVEN FALL OFF...SO DIURNAL TEMP
TRENDS MAY BE REVERSED IN SOME AREAS DURING THE NEXT 24 HOURS.

AS YOU MAY RECALL...MODEL RUNS YESTERDAY HAD SUDDENLY SLOWED THE
SOUTHERN STREAM AND WERE INDICATING ANOTHER RAIN EVENT FOR
HALLOWEEN. AS WE SORT OF FIGURED...THE GFS AND ECMWF HAVE REVERTED
BACK TO A MORE PROGRESSIVE/DRY SOLUTION BY SATURDAY AFTERNOON AND
SATURDAY NIGHT...RESULTING IN WHAT APPEARS NOW TO BE DRY WEATHER FOR
TRICK-OR-TREATERS.

LONGER TERM...
/SUNDAY THROUGH NEXT FRIDAY NIGHT/
FOR THE MOST PART...NEXT WEEK WILL REMAIN RELATIVELY DRY WITH MIN
TEMPERATURES NEAR NORMAL AND DAILY MAX TEMPERATURES 2-5 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.

IN THE BROAD SCALE FEATURES...THE RECENT DETERMINISTIC ECMWF/GFS
NUMERICAL GUIDANCE SOLUTIONS FOR THE MEDIUM RANGE CONTINUE TO
TRANSITION THE WFO PAH FORECAST AREA FROM ZONAL FLOW BEHIND THE
DEPARTING UPPER LOW CURRENTLY MOVING TOWARD THE AREA TO NWLY FLOW BY
MIDWEEK. THE BIG DISCREPANCY BETWEEN THE MODEL GUIDANCE OCCURS AFTER
WEDNESDAY...AS THE ECMWF KEEP THE WFO PAH AREA IN LOW AMPLITUDE NWLY
FLOW...WHILE THE GFS SHIFTS BACK TO ZONAL FLOW ALOFT. THIS CAUSES
SOME DIFFICULTY IN DETERMINING HOW MUCH...IF ANY...WARMUP WILL OCCUR
BY THE END OF THE WORK WEEK. THERE REMAINS A TRANSIENT CHANCE FOR
LIGHT PRECIPITATION LATE LATE MONDAY/MONDAY EVENING...NORTH OF THE
INTERSTATE 64 CORRIDOR IN SOUTHERN IL...BUT THE CHANCES FOR
MEASURABLE RAIN REMAIN QUITE LOW. GIVEN THE RUN TO RUN INCONSISTENCY
OF THIS WEATHER FEATURE...I WILL CONTINUE TO LEAVE ONLY A VERY SMALL
CHANCE IN THAT AREA OF THE WFO PAH FORECAST AREA.

TEMPERATURES/WINDS/CLOUD COVER ARE A BLEND OF HPC/ECMWF/GFS GUIDANCE
VALUES. THE DEWPOINT FORECAST WAS A LITTLE MORE
PROBLEMATIC...ESPECIALLY NEXT FRIDAY...SO DID NOT ADJUST DEWPOINTS
UPWARD WITH TIME AS ADVERTISED THE BY LATEST RUN OF THE GFS.

&&

.AVIATION...
ONSET OF MVFR/IFR CEILINGS IN PROGRESS AT KCGI/KPAH AND SHOULD
REACH THE KEVV/KOWB TAF SITES BETWEEN 21Z-00Z TIME FRAME. BEYOND
00Z FRIDAY...CEILINGS AND VISIBILITIES SHOULD REMAIN IN THE
LOW/MID MVFR CATEGORY...WITH BRIEF PERIODS OF VISIBILITIES
DROPPING INTO IFR/LIFR CATEGORY AT KPAH/KCGI WITH HEAVIER RAINFALL.
EXPECT STRONG SOUTHERLY WIND COMPONENT TO KICK IN WITH GUSTS
BETWEEN 20-25 KNOTS AS WARM FRONTAL ZONE MOVES BY THIS AFTERNOON
AND OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR BALLARD-CARLISLE-FULTON-GRAVES-HICKMAN-
     MCCRACKEN.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...NONE.
&&

SHOTER TERM...MEFFERT
LONGER TERM/AVIATION...KES
Hazardous weather outlook, Oct 29, 3:28 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU OCT 29 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THROUGH TONIGHT

WARM FRONT RAINS WILL CONTINUE THROUGH EARLY THIS EVENING. RAINS
ASSOCIATED WITH THE LIFTING WARM FRONT WILL PRODUCE AVERAGE
AMOUNTS OF ABOUT 1/2 INCH...THOUGH LOCALLY THERE COULD BE UPWARDS
TO 1 INCH. THEN TOWARD AND ESPECIALLY AFTER MIDNIGHT...A COLD
FRONT WILL MOVE IN AND INITIATE WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH LOCALLY HEAVY RAINS POSSIBLE. ANOTHER 1 TO 2
INCHES OF RAINFALL MAY OCCUR TONIGHT. A FLASH FLOOD WATCH REMAINS
IN EFFECT.

IN ADDITION TO THE HEAVY RAIN AND FLOODING HAZARD...THERE IS A
SLIGHT RISK OF SEVERE STORMS LATE TONIGHT IN SOUTHEAST MISSOURI.
THE PRIMARY THREAT SHOULD A SEVERE STORM OCCUR WOULD BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING.
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE
PASSAGE OF THE COLD FRONT FRIDAY AND FRIDAY NIGHT...WHICH MEANS A
TOTAL OF 3 TO 5 INCHES IS STILL POSSIBLE THROUGH THE EVENT ENDING
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND FLOOD OR
NEAR FLOOD CONDITIONS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:50 AM CDTAreal Flood WarningPAHBallard, Carlisle, Fulton, Hickman10 hr
Oct 30, 11:14 AM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman9 days
Oct 30, 2:20 PM CDTAreal Flood AdvisoryPAHCalloway, Graves, Livingston, McCracken, Marshall3 hr
Oct 30, 4:18 PM CDTAreal Flood AdvisoryPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more3 hr
Oct 30, 5:35 AM CDTRiver Flood WarningPAHFranklin, Williamson15 hr
Oct 30, 5:35 AM CDTRiver Flood WarningPAHJackson10 days
Oct 30, 5:46 AM CDTRiver Flood WarningPAHAlexander, Jackson, Union11 days
Oct 30, 5:50 AM CDTRiver Flood WarningPAHGallatin, Wayne, White3 hr
Oct 30, 5:53 AM CDTRiver Flood WarningPAHWayne, White15 hr
Oct 30, 5:56 AM CDTRiver Flood WarningPAHGallatin, Wabash, White3 hr
Oct 30, 8:01 AM CDTAreal Flood WarningPAHAlexander, Franklin, Jackson, Jefferson, Perry, Pulaski and 2 more6 hr
Oct 30, 11:01 AM CDTRiver Flood WarningPAHAlexander10 days
Oct 30, 2:54 AM CDTFlash Flood WarningPAHMississippi, New Madrid, Scott, Stoddard4 hr
Oct 30, 3:45 AM CDTAreal Flood WarningPAHButler, Carter, Ripley, Wayne6 hr
Oct 30, 5:40 AM CDTRiver Flood WarningPAHRipley63 hr
Oct 30, 5:58 AM CDTAreal Flood WarningPAHBollinger, Cape Girardeau, Perry10 hr
Oct 30, 7:00 AM CDTAreal Flood WarningPAHMississippi, New Madrid, Scott, Stoddard7 hr
Oct 30, 9:41 AM CDTAreal Flood WarningPAHButler, Carter, Ripley, Wayne10 hr
Oct 30, 2:21 PM CDTRiver Flood WarningPAHCarter19 hr
Oct 30, 3:53 PM CDTAreal Flood WarningPAHBollinger, Perry4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.